MAUDE Adverse Event Report: AGA MEDICAL CORPORATION AMPLATZER PICCOLO OCCLUDER; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

AGA MEDICAL CORPORATION AMPLATZER PICCOLO OCCLUDER; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number 9-PDAP-04-04-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Death (1802); Embolism (1829)
Date of Event 12/14/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
The results/method and conclusion codes along with investigation results will be provided in the final report.
 
Event or Problem Description
On (b)(6) 2020, a premature (b)(6) old, (b)(6) patient underwent patent ductus arteriosus(pda) closure using a 4/4 amplatzer piccolo occluder.The patient had the following pda dimensions: minimal diameter of 3mm by angiogram (2.8 mm by echo), maximal diameter at aortic ampulla of 5mm and length of 10mm.During the procedure, the device appeared to be in very good position with no obstruction of the left pulmonary artery(lpa) descending aorta and no residual shunting.The device was subsequently released on cine guidance and initially was in very stable position.Follow-up echo demonstrated immediate embolization of the device into the right pulmonary artery(rpa) seconds following release.The physician retrieved the device with a 4 french terumo glide catheter and a 7 mm snare, but the device was unable to be retrieved into the 4 french terumo glide catheter and the device released from the snare and embolized into the rpa again.Subsequently, the physician used a 4 french flexor cook sheath and directed it into the rpa over a guidewire, but this resulted in a rpa perforation with subsequent fatality.
 
Additional Manufacturer Narrative
An event of embolization was reported.A more comprehensive assessment could not be performed as the device was not returned for analysis; however, 3 videos were received for analysis, which displayed the pda, the initial deployment and release of the device.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported incident could not be conclusively determined; however, review of the ifu sizing table, the recommended device based on the reported measurements was a 4/4 piccolo occluder, which may have contributed to the event.
 
Event or Problem Description
On (b)(6) 2020, a premature (b)(6) old, (b)(6) patient underwent patent ductus arteriosus (pda) closure using a 4/4 amplatzer piccolo occluder.Angiogram within the descending aorta demonstrated a pda that was slightly larger than expected at 3.5 mm in the mpa and 5.5 mm in the aortic end with a length of 12 to 14 mm.During the procedure, the device appeared to be in very good position with no obstruction of the lpa descending aorta and no residual shunting.The device was subsequently released on cine guidance and initially was in very stable position.Follow-up echo demonstrated immediate embolization of the device into the right pulmonary artery (rpa) seconds following release.The physician retrieved the device with a 4 french terumo glide catheter and a 7 mm snare, but the device was unable to be retrieved into the 4 french terumo glide catheter and the device released from the snare and embolized into the rpa again.Subsequently, the physician used a 4 french flexor cook sheath and directed it into the rpa over a guidewire, but this resulted in a rpa perforation with subsequent fatality.

Brand Name
AMPLATZER PICCOLO OCCLUDER
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
AGA MEDICAL CORPORATION
5050 nathan lane north
plymouth MN 55442
MDR Report Key11152172
Report Number2135147-2021-00012
Device Sequence Number10929351
Product Code MAE
UDI-Device Identifier05415067031013
UDI-Public05415067031013
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/29/2024
Device Model Number9-PDAP-04-04-L
Device Catalogue Number9-PDAP-04-04-L
Device Lot Number6928418
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/14/2020
Supplement Date Received by Manufacturer02/08/2021
Initial Report FDA Received Date01/11/2021
Supplement Report FDA Received Date02/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age3 WK
Patient Weight1